Alert archive / Nevada / Special Weather Statements in 2018
Special Weather Statement, NWS Elko, NV
NWS Elko, NV issued this special weather statement at Oct 3, 2018, 1:21 PM PDT. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 3, 2018, 1:21 PM PDT (20:21 UTC)
- Expired
- Oct 3, 2018, 2:00 PM PDT
- In force
- 39 min
- Issued by
- NWS Elko, NV
The radar
The Elko radar (KLRX), 174 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 8.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -274 J/kg
- Mixed-layer LCL
- 1270 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
898 WWUS85 KLKN 032021 SPSLKN Special Weather Statement National Weather Service Elko NV 121 PM PDT WED OCT 3 2018 NVZ035-037-032100- Southern Lander County and Southern Eureka County NV- White Pine County NV- 121 PM PDT WED OCT 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WHITE PINE AND SOUTHEASTERN EUREKA COUNTIES UNTIL 200 PM PDT... At 121 PM PDT, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Pinto Summit, moving north at 25 mph. Wind gusts 40 to 50 mph as well as small hail will be possible with this storm. Locations impacted include... Pancake Summit. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3925 11572 3931 11594 3965 11589 3952 11546 TIME...MOT...LOC 2021Z 199DEG 23KT 3936 11580 $$ CS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at Oct 3, 12:14 PM PDT, 1 hour 7 minutes earlier.
Area forecast discussion, Oct 3, 12:14 PM PDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Elko NV 1214 PM PDT Wed Oct 3 2018 .SYNOPSIS...An active weather pattern will continue across the region through the middle of next week. Scattered showers and isolated thunderstorms will continue through this evening with the threat of localized flash flooding. Snow levels will drop over the next several days as cooler temperatures move into the state but accumulating valley snow is not expected. && .SHORT TERM...This afternoon through Friday Main Concern or Impact: Flash Flood on Burn Scars today and this evening Brief synoptic overview: Occluded frontal system with a 568dm 500mb low off the central CA coast lift northeast over southern NV today, pulling a 110kt jet max into southern areas of the CWA. This creates a nice area of diffluence aloft over the area this afternoon and evening (hence the marginal areas for severe thunderstorms over the area). Meanwhile, a cold frontal boundary nears the Pacific NW by tonight as it pushes eastward. By tomorrow afternoon, the frontal boundary begins to sagged southeast across the area, eventually exiting the CWA by late Thursday night. Another frontal (more aloft) boundary approaches the area from the north by Friday afternoon. This is more of an insider slider due to the stronger jet on the backside of the 500mb trof instead of the front. Changes to Previous Forecast: Minor adjustments to POPs, QPF, and snow levels...nothing significant. Forecast Confidence & Model Discussion: Overall confidence is above average as models are in good agreement with overall pattern. Normal differences exist on precip amounts due to convective nature. Sensible Weather/Impacts: Precip Showers and thunderstorms today with heavy rain possible, therefore the flash flood watch continues. A few storms maybe strong also. Showers continue overnight and through tomorrow afternoon, before tapering off. A few afternoon showers possible in western Humboldt by Friday afternoon. Areas across the north above 7500 could see snow mix with rain at time tomorrow but accumulating snows stay closer to 10,000ft. Fog potential is low tonight but could more of an issues tomorrow night (freezing) due to less cloud cover. Winds No issues. Winds do pick up tomorrow out of the southwest ahead of front before turning more northwest behind it. Temps High temps staying below average (60s). Overnight lows should be mild tonight (40s and 50s) before falling near average by Friday morning (30s to low 40s) .LONG TERM...Friday night through next Wednesday. An unsettled weather pattern will continue into next week. A drier, more stable air mass brought in by the weak front that will move through the region Thursday will allow mostly dry conditions across the state Friday. A more robust cold front with an impressive upper-level trough will move through the state Saturday lowering snow levels with valley rain and mountain snow across much of the state Saturday before moving to far eastern Nevada Sunday. Monday looks mostly dry with yet another short wave rotating around the main trough moving through the Great Basin Tuesday. No big wind threat with the exception being under northwest flow with enhanced downslope potential for the Wendover area Sunday. Temperatures will be cooler than normal by a good margin with 50s and 60s for highs and lows in the 20s and 30s. && .AVIATION...Widespread showers and isolated thunderstorms will persist across much of the state through this evening. MVFR VIS and CIG conditions at times are possible with the heavier showers and thunderstorms along with wind gusts up to 25kts. Fog is also a possibility after 0600Z to before sunrise although it should not be widespread and confined to valleys. && .FIRE WEATHER...Many areas receive another round of wetting rains today through tomorrow evening. Burns scars are once again a concern to heavy rain potential today. By tomorrow afternoon snow levels drop to near 7500 AGL in the north to 9000 AGL in central NV. Accumulating snow levels will remain much higher (AOB 10,000ft). Drier conditions for Friday before another round of wetting rains and high mountain snows occurs Friday night through Saturday. && .LKN WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 10 PM PDT this evening for Northeastern Nye County-Northern Elko County-Northern Lander County and Northern Eureka County-Northwestern Nye County-Ruby Mountains/East Humboldt Range-South Central Elko County-Southern Lander County and Southern Eureka County-Southwestern Elko County-White Pine County. && 85/93/93/85
In the hours before
Special weather statement, Oct 3, 1:21 PM PDT, 0 minutes before
Special Weather Statement National Weather Service Elko NV 121 PM PDT WED OCT 3 2018 NVZ035-037-032100- Southern Lander County and Southern Eureka County NV- White Pine County NV- 121 PM PDT WED OCT 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WHITE PINE AND SOUTHEASTERN EUREKA COUNTIES UNTIL 200 PM PDT... At 121 PM PDT, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Pinto Summit, moving north at 25 mph. Wind gusts 40 to 50 mph as well as small hail will be possible with this storm. Locations impacted include... Pancake Summit. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3925 11572 3931 11594 3965 11589 3952 11546 TIME...MOT...LOC 2021Z 199DEG 23KT 3936 11580 CS
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 6:04 PM PDT | Special Weather Statement | LKN | 41 min | |
| Oct 2, 9:18 PM PDT | Areal Flood Advisory | LKN | Nye | 3 hr |
| Oct 3, 2:49 AM PDT | Flash Flood Watch | LKN | Elko, Eureka, Lander, Nye, White Pine | 19 hr |
| Oct 3, 1:33 PM PDT | Special Weather Statement | LKN | Lander | 42 min |
| Oct 3, 1:42 PM PDT | Special Weather Statement | LKN | Eureka | 48 min |
| Oct 3, 1:43 PM PDT | Severe Thunderstorm Warning | LKN | Lander | 47 min |
| Oct 3, 2:32 PM PDT | Severe Thunderstorm Warning | LKN | Lander | 43 min |
| Oct 3, 2:38 PM PDT | Flash Flood Warning | LKN | Lander | 6 hr |
| Oct 3, 2:59 PM PDT | Special Weather Statement | LKN | 46 min | |
| Oct 3, 3:12 PM PDT | Special Weather Statement | LKN | Lander | 48 min |
| Oct 3, 3:15 PM PDT | Special Weather Statement | LKN | 45 min | |
| Oct 3, 3:57 PM PDT | Special Weather Statement | LKN | Lander | 48 min |
| Oct 3, 4:03 PM PDT | Flash Flood Warning | LKN | Elko | 6 hr |
| Oct 3, 4:05 PM PDT | Severe Thunderstorm Warning | LKN | Eureka, Lander | 40 min |
| Oct 3, 4:18 PM PDT | Flash Flood Warning | LKN | Lander | 6 hr |
| Oct 3, 4:37 PM PDT | Special Weather Statement | LKN | Elko | 38 min |
| Oct 3, 4:48 PM PDT | Special Weather Statement | LKN | 42 min | |
| Oct 3, 4:53 PM PDT | Special Weather Statement | LKN | Eureka | 52 min |
Nearby
Special Weather Statements in Nevada, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.